Tennessee, 2010

Damaging Winds in Tennessee, July 31, 2010

July 31, 2010 · NWS HUN · 2 events in 1 county or zone

A cluster of thunderstorms developed during the late afternoon hours in southern middle Tennessee. One of these storms produced a swath of damaging winds in Franklin County, knocking down several trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms developed during the late afternoon hours in southern middle Tennessee. One of these storms produced a swath of damaging winds in Franklin County, knocking down several trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 2:35 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 31, 2:35 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT SAT JUL 31 2010

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON AS A WEAK SURFACE BOUNDARY REMAINS DRAPED OVER THE
FORECAST AREA. THIS CONVECTION WILL CONTINUE THROUGH THE EVENING
HOURS MAINLY ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA AS WELL AS
SOUTHERN MIDDLE TENNESSEE WITH A MARGINALLY STRONG OR SEVERE
THUNDERSTORM NOT OUT OF THE QUESTION. WARM AND MUGGY CONDITIONS
WILL PERSIST DURING THE OVERNIGHT HOURS AS LOW TO MID 70S SEEM
REASONABLE.

SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL BUILD ACROSS THE
REGION AND MOVE ALMOST DIRECTLY OVERHEAD HELPING TO KEEP A STRONG
CAP IN PLACE TO LIMIT AFTERNOON AND EVENING CONVECTION. WITH THAT
SAID...KEPT THE FORECAST DRY WITH HIGH TEMPERATURES APPROACHING
THE 100 DEGREE MARK IN SEVERAL LOCATIONS. ONCE AGAIN...STILL THINK
THE MEX MOS MAY BE TOO WARM AND GENERALLY UNDERCUT BY ONE OR TWO
DEGREES. OVERNIGHT CONDITIONS WILL BE WARM AND MUGGY WITH LOWS ONLY
DIPPING INTO THE MID 70S. CURRENT HEAT ADVISORY RUNS THROUGH MONDAY
EVENING...HOWEVER...AND EXCESSIVE HEAT WARNING MAY BE NEEDED
ESPECIALLY ON MONDAY AND TUESDAY AS HEAT INDEX READINGS TOP 110
DEGREES.

THE UPPER RIDGE DOES FINALLY RETREAT SOMEWHAT TO THE WEST
WEDNESDAY AND THURSDAY ALTHOUGH THINK THIS WILL HAVE LITTLE
IMPACT IN CHANGING THE PERSISTENT HOT AND DRY FORECAST. HIGHS BY
MID WEEK WILL CONTINUE TO BE WELL ABOVE NORMAL IN THE UPPER 90S
WITH HEAT INDICES ABOVE 105 DEGREES. BY THURSDAY AND ESPECIALLY
FRIDAY...THE UPPER RIDGE REALLY BEGINS TO FLATTEN WHICH MAY ALLOW
FOR AFTERNOON AND EVENING CONVECTION TO RETURN ESPECIALLY ON THE
EASTERN PERIPHERY OF THE RIDGE. IN FACT A WEAK SURFACE BOUNDARY
WILL APPROACH THE TENNESSEE VALLEY LATE FRIDAY AND SATURDAY
HELPING TO INCREASE CHANCES FOR RAIN ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    75  99  75 100  76 /  20  10   0   0   0
SHOALS        74  98  73 100  75 /  10  10   0   0   0
VINEMONT      72  97  72  97  73 /  20  10   0   0   0
FAYETTEVILLE  73  95  73  98  75 /  30  10   0   0   0
ALBERTVILLE   71  97  71  96  72 /  30  10   0   0   0
FORT PAYNE    70  96  70  96  71 /  30  10  10  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...NONE.
&&

KNS
Hazardous weather outlook, Jul 31, 10:55 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT SAT JUL 31 2010

ALZ001>010-016-TNZ076-096-097-010300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1155 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR NORTH CENTRAL AND NORTHWEST ALABAMA
TODAY AND TONIGHT. TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE
MID TO UPPER 90S...WITH HEAT INDICES BETWEEN 105 AND 109 DEGREES IN
THE ADVISORY AREA.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TODAY...MAINLY
IN NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. LOCALLY HEAVY
RAINFALL... FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE
POSSIBLE WITH STRONGER STORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED
TO TAPER OFF EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HEAT INDICES WILL RANGE FROM 105 TO AS HIGH AS 112 DEGREES IN SOME
LOCATIONS EACH AFTERNOON THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO RETURN TO
THE TENNESSEE VALLEY BY THURSDAY...AS WEAK UPPER DISTURBANCES BEGIN
TO MOVE ACROSS THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Jul 31, 2:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SAT JUL 31 2010

ALZ009-TNZ096-097-312145-
FRANKLIN-JACKSON-LINCOLN-
357 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON AND LINCOLN
COUNTIES UNTIL 445 PM CDT...

AT 355 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ELORA...OR 15 MILES SOUTHEAST OF FAYETTEVILLE...MOVING SOUTHEAST
AT 10 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTLAND.
  BEANS CREEK.
  FRANCISCO.
  LARKIN...ESTILLFORK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3513 8636 3514 8635 3513 8634 3513 8631
      3502 8608 3485 8616 3493 8625 3494 8624
      3495 8627 3500 8631 3500 8648 3516 8637
TIME...MOT...LOC 2057Z 299DEG 9KT 3504 8633

CA

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 31, 3:09 PM CST to 3:19 PM CST
Where
Franklin County, 0.62 mi SE of Estill Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.263, -86.123

A few trees were blown down on highway 41A.

Thunderstorm Wind, Franklin

When
July 31, 3:23 PM CST to 3:33 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.190, -86.110

Several trees and power lines were blown down in the Winchester area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247945, 247946.